Alert archive / Wyoming / High Wind Warnings in 2016
High Wind Warning 26, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Dec 9, 2016, 10:31 AM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Dec 10, 2016, 12:00 AM MST. It was in force for 15 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 9, 2016, 10:31 AM MST (17:31 UTC)
- In effect from
- Dec 10, 2016, 12:00 AM MST
- Expired
- Dec 10, 2016, 3:23 PM MST
- In force
- 15 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 10, 3:34 AM MST | HEAVY SNOW 6 | 16 Ne Dubois, WY | CASTLE CREEK SNOTEL |
| Dec 10, 3:34 AM MST | HEAVY SNOW 9 | 11 N Dubois, WY | BURROUGHS CREEK SNOTEL |
| Dec 10, 3:38 AM MST | SNOW 3 | 18 W Lander, WY | HOBBS PARK SNOTEL |
| Dec 10, 5:10 AM MST | HEAVY SNOW 7 | Brooks Lake, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 5.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
276 WWUS75 KRIW 091731 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 1031 AM MST FRI DEC 9 2016 ...STRONG WIND POSSIBLE ACROSS PORTIONS OF CENTRAL WYOMING LATE TONIGHT THROUGH SATURDAY MORNING... .AN APPROACHING STRONG WINTER WEATHER SYSTEM THAT WILL BRING COPIOUS AMOUNTS OF SNOW TO THE WESTERN MOUNTAINS...WILL ADVERSELY AFFECT THE AREA FROM SOUTHERN AND EASTERN FREMONT COUNTY...EAST THROUGH MOST OF NATRONA COUNTY WITH STRONG WINDS. THE WINDS WILL THEN GENERALLY DECREASE IN SPEED SATURDAY EVENING. WYZ003-091845- /O.CAN.KRIW.HW.A.0018.161210T0700Z-161210T1900Z/ CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 1031 AM MST FRI DEC 9 2016 ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE HIGH WIND WATCH. WHILE WINDS WILL BECOME QUITE GUSTY FOR A SHORT WHILE LATER TONIGHT AND SATURDAY MORNING...MOST OF THE FOOTHILLS WILL NOT SEE HIGH WIND CONDITIONS EXCEPT FOR PERHAPS THE AREA IN THE IMMEDIATE VICINITY OF CLARK WYOMING. THEREFORE THE WATCH HAS BEEN CANCELLED AT THIS TIME. $$ WYZ019-020-100700- /O.UPG.KRIW.HW.A.0018.161210T0700Z-161210T1900Z/ /O.NEW.KRIW.HW.W.0026.161210T0700Z-161211T0100Z/ GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS- INCLUDING THE CITIES OF...JEFFREY CITY...CASPER 1031 AM MST FRI DEC 9 2016 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST SATURDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...WEST TO SOUTHWEST WINDS WILL INCREASE AND BECOME STRONG AFTER MIDNIGHT TONIGHT AND LAST THROUGH SATURDAY AFTERNOON. * WINDS...WEST TO SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 60 MPH. * IMPACTS...TRAVELERS FROM SOUTH PASS...TO SWEETWATER STATION... MUDDY GAP...AND ON TO CASPER WILL POSSIBLY EXPERIENCE VERY STRONG CROSS WINDS AND SUDDEN GUSTS. ADDITIONALLY...THE WIND MAY MIX WITH GROUND SNOW AND CAUSE AREAS OF BLOWING AND DRIFTING SNOW WITH SHARP REDUCTIONS TO VISIBILITY AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
4 follow-up statements
328 WWUS75 KRIW 100456 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 956 PM MST FRI DEC 9 2016 ...STRONG WIND EXPECTED ACROSS PORTIONS OF CENTRAL WYOMING LATE TONIGHT THROUGH SATURDAY AFTERNOON... .AN APPROACHING WEATHER WEATHER SYSTEM WILL BRING STRONG WIND TO SOUTHERN AND EASTERN FREMONT COUNTY...EAST THROUGH MOST OF NATRONA COUNTY. THE STRONG WIND WILL PERSIST THROUGH LATE AFTERNOON. THE WIND WILL GENERALLY DECREASE SATURDAY EVENING. WYZ019-020-101300- /O.CON.KRIW.HW.W.0026.161210T0700Z-161211T0100Z/ GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS- INCLUDING THE CITIES OF...JEFFREY CITY...CASPER 956 PM MST FRI DEC 9 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST SATURDAY... * TIMING...A SOUTHWEST WIND WILL INCREASE OVERNIGHT AND STAY STRONG THROUGH SATURDAY AFTERNOON. * WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 60 MPH. * IMPACTS...TRAVELERS FROM SOUTH PASS...TO SWEETWATER STATION... TO MUDDY GAP...AND ON TO CASPER WILL EXPERIENCE VERY STRONG CROSS WINDS AND SUDDEN GUSTS. ADDITIONALLY...THE WIND WILL CAUSE SOME BLOWING AND DRIFTING SNOW WITH SHARP REDUCTIONS TO VISIBILITY AT TIMES. THIS WILL BE MOST NOTICEABLE AROUND THE CASPER AREA WHERE THE SNOW COVER IS DEEPER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
723 WWUS75 KRIW 100907 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 207 AM MST SAT DEC 10 2016 ...STRONG WIND EXPECTED ACROSS PORTIONS OF CENTRAL WYOMING THROUGH THIS AFTERNOON... .AN APPROACHING WINTER WEATHER SYSTEM WILL BRING STRONG WIND TO SOUTHERN AND EASTERN FREMONT COUNTY...EAST THROUGH MOST OF NATRONA COUNTY. THE STRONG WIND WILL PERSIST THROUGH LATE THIS AFTERNOON. THE WIND WILL GENERALLY DECREASE SATURDAY EVENING. WYZ019-020-102300- /O.CON.KRIW.HW.W.0026.000000T0000Z-161211T0100Z/ GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS- INCLUDING THE CITIES OF...JEFFREY CITY...CASPER 207 AM MST SAT DEC 10 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * TIMING...A SOUTHWEST WIND WILL INCREASE THIS MORNING AND STAY STRONG THROUGH THIS AFTERNOON. * WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 60 MPH. * IMPACTS...TRAVELERS FROM SOUTH PASS...TO SWEETWATER STATION... TO MUDDY GAP...AND ON TO CASPER WILL EXPERIENCE VERY STRONG CROSS WINDS AND SUDDEN GUSTS. ADDITIONALLY...THE WIND WILL CAUSE SOME BLOWING AND DRIFTING SNOW WITH SHARP REDUCTIONS TO VISIBILITY AT TIMES. THIS WILL BE MOST NOTICEABLE AROUND THE CASPER AREA WHERE THE SNOW COVER IS DEEPER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
266 WWUS75 KRIW 101838 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 1138 AM MST SAT DEC 10 2016 ...STRONG WIND EXPECTED ACROSS PORTIONS OF CENTRAL WYOMING THROUGH THIS AFTERNOON... .AN APPROACHING WINTER WEATHER SYSTEM WILL BRING STRONG WIND TO SOUTHERN AND EASTERN FREMONT COUNTY...EAST THROUGH MOST OF NATRONA COUNTY. THE STRONG WIND WILL PERSIST THROUGH LATE THIS AFTERNOON. THE WIND WILL GENERALLY DECREASE THIS EVENING. WYZ019-020-110100- /O.CON.KRIW.HW.W.0026.000000T0000Z-161211T0100Z/ GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS- INCLUDING THE CITIES OF...JEFFREY CITY...CASPER 1138 AM MST SAT DEC 10 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * TIMING...A SOUTHWEST WIND WILL STAY STRONG THROUGH THIS AFTERNOON. * WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 60 MPH. * IMPACTS...TRAVELERS FROM SOUTH PASS...TO SWEETWATER STATION... TO MUDDY GAP...AND ON TO CASPER WILL EXPERIENCE VERY STRONG CROSS WINDS AND SUDDEN GUSTS. ADDITIONALLY...THE WIND WILL CAUSE SOME BLOWING AND DRIFTING SNOW WITH SHARP REDUCTIONS TO VISIBILITY AT TIMES. THIS WILL BE MOST NOTICEABLE AROUND THE CASPER AREA WHERE THE SNOW COVER IS DEEPER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
976 WWUS75 KRIW 102223 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 323 PM MST SAT DEC 10 2016 ...HIGH WIND WARNING HAS BEEN CANCELLED... .WINDS HAVE BEGUN TO DECREASE ACROSS THE AREA. THE HIGH WIND WARNING HAS BEEN CANCELLED. WYZ019-020-102330- /O.CAN.KRIW.HW.W.0026.000000T0000Z-161211T0100Z/ GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS- INCLUDING THE CITIES OF...JEFFREY CITY...CASPER 323 PM MST SAT DEC 10 2016 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE HIGH WIND WARNING. WINDS HAVE BEGUN TO DECREASE ACROSS THE AREA. THE HIGH WIND WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 9, 10:05 AM MST, 26 minutes earlier.
Area forecast discussion, Dec 9, 10:05 AM MST, 26 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1005 AM MST Fri Dec 9 2016 .SHORT TERM...Today through Sunday night Synopsis...A progressive weather pattern remains in place across the CONUS. Arctic air that has been in place in the CWA has begun to modify with a Pacific airmass this morning. Temperatures across western portions will continue to warm through the early morning hours. Areas east of the Divide will be slower to respond and warm by mid to late morning. The PFJ will shift northward today, in response to a shortwave ridge. This ridge will flatten by 06z Saturday, as a new jet max enters far western WY. This jet max will slowly sag southward over the Great Basin through 12z Sunday. Ample amounts of Pacific moisture will stream over the CWA throughout the forecast period. Frigid temperatures remain in place for much of the forecast area this morning, with temperatures slowly beginning to warm across the far west. Eastern portions of Sweetwater County are the warmest, ranging from the upper teens to lower 20s. The arctic airmass will continue to erode away across the area this morning, as a warm front makes its way over the state today. At the same time, persistent bands of snow will move over western portions today through Saturday. Periods of moderate to heavy snow can be expected tonight and Saturday. Winter Storm Warnings and Winter Weather Advisories are in effect across the west through noon Saturday. Expect 1 to 2 feet in the mountains, with 10 to 16 inches in the western valleys. Please see these products for additional information. East of the Divide will stay dry today, under mostly cloudy to overcast skies. Gusty west to southwest winds will occur today through Saturday, across the Absaroka and Wind River Mountains and over the Wind Corridor from the Red Desert to Casper. These winds will become strong and possibly damaging tonight through 12pm Saturday. Windy conditions will be more widespread Saturday, spreading over southern and western portions. Winds across the area will begin to subside late Saturday afternoon into Saturday evening, as the cold front sweeps through the state. Light to moderate snow will continue across the west Saturday night into Sunday behind the cold front. Amounts will be significantly less, due to the bulk of energy and lift further to the south with the jet. .LONG TERM...Monday through Friday Active week upcoming with high latitude ridge holding over the Eastern Pacific and a cold northerly flow dominating Western Canada. Farther south over us a mid level wly flow will continue with embedded shortwaves keeping snow potential across the west. It looks like we'll start with the Arctic front along our nrn border or into the far north Monday morning. This Arctic front will drop south across all areas east of the divide Monday night into Tuesday with bitter cold temps and some light snow or flurries. Temps will trend downward Monday into Tuesday in the north and Tuesday into Wednesday for the south half of Central Wyoming as this arctic air settles across the area. What happens after that is looking very interesting as ridge rebuilds offshore creating another period of steep nly flow across Western Canada and possibly the Northern Rockies. The ridge may fold over enough to create moist wly flow underneath this ridge and possible even a developing upper low that moves in off the Ern Pacific and into the Great Basin later Thursday night through Friday (at least). Under this scenario...areas east of the divide would be entrenched in arctic air and upslope while dynamics from this system to the west overrun the cold dome with dynamics (strong qg forcing/cyclonic nose of the jet and upglide) to produce a significant snowstorm for parts of Central Wyoming later Thursday night through Friday (and possibly beyond). The Euro takes a little longer to develop this scenario starting next Friday but not peaking until next weekend vs the GFS which starts it as early as late Thursday night and peaking it Friday before improvement (at least in snowfall not the cold on Saturday). Details are uncertain in this complex flow pattern but the bigger picture at least supports arctic air and upslope east of the divide with some energy either moving in from the west or nw. Either way, a cold and unsettled period with occasional snow out west and a possible snowstorm east of the divide to end the medium range period. && .AVIATION.../18Z ISSUANCE/ EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES VFR conditions are expected through the period. Wind will increase KRKS to KCPR after 14Z and then a gusty wind will continue through 06Z Sat. The wind will increase even more after 06Z at KCPR airport. Isolated snow showers will occur late tonight and on Saturday. WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES Widespread snow will occur through tonight. MVFR to IFR conditions will prevail for most of the period with the exception of KRKS where conditions will be more variable. Local LIFR conditions are possible at times. Expect mountains to be obscured. A gusty wind will occur by 16Z at KRKS airport and this gusty wind will continue through tonight. && .FIRE WEATHER... Fire Danger low for the foreseeable future as cold unsettled conditions and general troughiness aloft continue over the region. Several upper level disturbances will bring significant snowfall west of the Divide through this weekend. Strong wind may be possible across portions of northern and central Wyoming late tonight through Saturday morning. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from late tonight through Saturday morning for WYZ003-019-020. Winter Weather Advisory until noon MST Saturday for WYZ016-026. Winter Storm Warning until noon MST Saturday for WYZ001-002- 012>015-023>025-027. && SHORT TERM...LaVoie LONG TERM...Skrbac AVIATION...Hattings FIRE WEATHER...LaVoie
Hazardous weather outlook, Dec 9, 2:58 AM MST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 258 AM MST FRI DEC 9 2016 WYZ001>020-022>030-101200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 258 AM MST FRI DEC 9 2016 ...WINTER STORM WARNING FOR MOST OF WESTERN WYOMING THROUGH SATURDAY MORNING... ...WINTER WEATHER ADVISORY FOR THE UPPER GREEN AND WIND RIVER BASIN FOOTHILLS THROUGH SATURDAY MORNING... ...HIGH WIND WATCH FOR PORTIONS OF NORTHERN AND CENTRAL WYOMING FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT MAJOR WINTER STORM WILL CONTINUE OUT WEST WITH SNOW AND STRONG MOUNTAIN PASS WIND WITH BLOWING AND DRIFTING SNOW. EXPECT SLICK AND SNOW COVERED ROADS WITH LIMITED VISIBILITY. HIGH WIND WATCH FOR INCREASING AND POSSIBLE VERY STRONG WIND FROM JEFFREY CITY TO CASPER AND IN THE CODY FOOTHILLS AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY...SIGNIFICANT SNOW IN THE FAR WEST WITH HAZARDOUS TRAVEL AND LIMITED VISIBILITY IN SNOW AND BLOWING SNOW. STRONG WINDS ACROSS PORTIONS OF NORTHERN AND CENTRAL WYOMING POSSIBLE THROUGH SATURDAY MORNING. SUNDAY AND MONDAY...OCCASIONAL SNOW IN THE FAR WEST... ESPECIALLY IN THE MOUNTAINS. TUESDAY AND WEDNESDAY...TURNING SHARPLY COLDER AGAIN EAST OF THE DIVIDE WITH SOME LIGHT SNOW OR FLURRIES POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL TODAY AND TONIGHT. TEAM RIVERTON
Nearby
High Wind Warnings in Wyoming, 2016Every high wind warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.